Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Wilmington, OH

April 2, 2024Clermont County, Hamilton County, Ohio; Boone County, Campbell County, Kenton County, Kentucky; Dearborn County, Ohio County, Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 2, 2024, 5:54 PM EDT for Clermont County, Hamilton County, Ohio; Boone County, Campbell County, Kenton County, Kentucky; Dearborn County, Ohio County, Switzerland County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 5:54 PM EDT (21:54 UTC)
Expired
Apr 2, 2024, 6:45 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Dearborn County, IN, Ohio County, IN, Switzerland County, IN, Boone County, KY, Campbell County, KY, Kenton County, KY, Clermont County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:49 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:15 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 2, 3:15 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
315 PM EDT Tue Apr 2 2024

.SYNOPSIS...
A strong low pressure system will move northeast to southern
Lake Michigan tonight. A cold front trailing from this low will
move east across the region, bringing a period of showers and
thunderstorms along and ahead of it. Some storms may be severe
late this afternoon into this evening. A cold mid level low
pressure system will then dig southeast into the area Wednesday
into Thursday, bringing below normal temperatures along with
rain and snow showers.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The best chance for severe storms will be late this afternoon
into this evening, especially for the Tri-State, as a moist,
unstable airmass advects quickly in from the southwest. All
hazards are a concern, damaging winds, large hail, possible
tornadoes as the environment will be conducive to supercells and
rotating updrafts. The severe threat will also exist elsewhere,
but may be somewhat less as instability starts to wane this
evening ahead of an advancing cold front. We have also had some
heavy rain today, especially the northern half of the CWFA,
which has resulted in some short fused flooding and flooding
rivers. Will continue Flood Watch until 03Z, or 11 pm EDT for
the entire region. Watch will likely be trimmed once the cold
front passes by.

For the overnight period, CAA will ensue behind the cold front.
There will be a "dry slot" in the wake of the front where pcpn
should end. However, low level moisture will advect in from the
northwest, bringing considerable stratocumulus clouds. Winds
will be from the west/southwest between 10 and 20 mph with gusts
between 25 and 35 mph. Lows will range from the mid 30s east to
the lower 40s west.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
It will be a cold, cloudy, showery pattern for the short term
forecast.

A cold mid level low will rotate southeast into our region
Wednesday. This mid level low will be occluded with its surface
low. We should start out briefly dry early. Then, as we start to
destabilize diurnally and this interact with the mid level low,
showery pcpn will increase and spread in from the west. It will
also be unstable enough for some embedded thunder. Low freezing
levels will likely result in either some small hail or graupel.
By late in the day as cold air continues to advect in, some
snow may mix in with the rain showers near west central Ohio and
parts of the Whitewater and Miami Valleys. Highs will range
from the lower 40s west to near 50 east.

For Wednesday night, widespread pcpn is expected as the mid
level low continues to slowly rotate southeast. Snow will
continue to mix in with the rain as temperatures slowly fall
overnight. Given warm ground and temperatures still a little
above freezing, not much is expected in terms of snow
accumulation. Lows will fall into the lower to mid 30s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
It will be chilly and wet Thursday in the brisk northwest flow
under a closed mid level low and associated surface low
positioned over Ohio. Snow may mix with rain showers Thursday
morning, with thunder possible Thursday afternoon when marginal
instability is forecast to develop. The chance for a mix of rain
and snow showers will last through Friday in the persistently
damp cyclonic flow behind the low. An expansive area of high
pressure will bring dry weather Saturday through Sunday. Rain
showers may return Monday due to weakening disturbances
circulating over the Great Lakes. Drier weather is expected for
Tuesday as the next high pressure builds over Ohio.

Well below normal high temperatures in the 40s and lows in the
30s are forecast Thursday and Friday in the northwest flow
behind the low. A warming trend is indicated for the remainder
of the period, with highs rising to around 70 by Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Low pressure over north central Illinois this afternoon will
continue to deep as it pivots northeast to a position near
southern Michigan by 00Z Wednesday. As this occurs, a warm front
will lift north across the forecast area, followed by a cold
front that will propagate east from the low this evening.

For this afternoon, clusters of showers and thunderstorms will
move northeast across the terminals. MVFR/IFR conditions can be
expected in the heavier showers and storms. Southerly winds of
15 to 20 knots will gust between 20 and 30 knots, with higher
winds possible in thunderstorms.

For tonight, a convergent band of showers and thunderstorms
will occur along and just ahead of the cold front. This will be
another period for MVFR/IFR conditions.

Once the cold front passes by, CAA will ensue. There will be a
break in deep moisture and lift, so it should dry out behind the
front. However, CAA stratocumulus will wrap southeast into the
region, bringing MVFR ceilings. Winds will be from the
west/southwest around 15 knots with some gusts to 25 knots.

On Wednesday, aforementioned surface low pressure will have
occluded with its parent mid level low. The tandem will slowly
rotate south and east with time. As the day wears on, diurnal
instability will interact with the system to bring showers to
the region from the west. There could even be some embedded
thunderstorms. Some snow may mix in with the rain late in the
day near the KDAY terminal. Winds will remain westerly around 15
knots with gusts to 25 knots.

OUTLOOK...MVFR/IFR ceilings and visibilities likely Wednesday
night into Thursday. MVFR ceilings and visibilities possible
Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 11 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flood Watch until 11 PM EDT this evening for KYZ089>100.
IN...Flood Watch until 11 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Coniglio
AVIATION...Hickman
Hazardous weather outlook, Apr 2, 9:51 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
951 AM EDT Tue Apr 2 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-031500-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
951 AM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional showers and thunderstorms will develop this afternoon and
will continue into this evening. The greatest window for severe
storms to occur will be between 1 PM and 8 PM with the potential for
all weather hazards. The weather hazards include damaging winds,
large hail, and several tornadoes, some of which may be strong or
intense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 2, 11:54 AM EDT, 6 hours before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1154 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flood            Lakeview                40.49N 83.93W
04/02/2024                   Logan              OH   Trained Spotter

            North Street and Grove Avenue in Lakeview
            are impassable. Standing water observed.
            Depth to 15 inches on Grove Avenue.

&&
Special weather statement, Apr 2, 5:47 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
547 PM EDT Tue Apr 2 2024

INZ050-OHZ042-051-060-022215-
Wayne IN-Darke OH-Preble OH-Miami OH-
547 PM EDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN WAYNE...
SOUTHWESTERN SHELBY...NORTHERN PREBLE...SOUTHERN DARKE...NORTHWESTERN
MONTGOMERY AND WESTERN MIAMI COUNTIES THROUGH 615 PM EDT...

At 547 PM EDT, a strong thunderstorm was located near Richmond,
moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Richmond, Greenville, West Milton, Centerville, Covington, Arcanum,
Bradford, New Paris, Pleasant Hill, New Madison, Fountain City,
Webster, Wayne Lakes, Gettysburg, Eldorado, Verona, West Manchester,
Laura, Greens Fork, and Pitsburg.

This includes the following Interstates...
 I-70 in Indiana between mile markers 143 and 156.
 I-70 in Ohio between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Indiana...and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3994 8504 4001 8489 4000 8481 4004 8481
      4021 8443 4020 8443 4020 8440 3995 8424
      3992 8437 3992 8448 3989 8449 3976 8504
TIME...MOT...LOC 2147Z 239DEG 43KT 3988 8492

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AR
Local storm report, Apr 2, 5:49 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
549 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             3 SSW Harrison          39.22N 84.82W
04/02/2024  M0.88 Inch       Hamilton           OH   Public

&&
Local storm report, Apr 2, 5:51 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
551 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             2 NNE Grandview         39.22N 84.72W
04/02/2024  M1.00 Inch       Hamilton           OH   Amateur Radio

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:09 AM EDTSpecial Weather StatementILNPreble36 min
Apr 2, 12:27 AM EDTAreal Flood AdvisoryILNDarke, Shelby3 hr
Apr 2, 12:46 AM EDTAreal Flood AdvisoryILNLogan, Union3 hr
Apr 2, 1:08 AM EDTSpecial Weather StatementILNGreene22 min
Apr 2, 1:25 AM EDTSpecial Weather StatementILNClark, Greene35 min
Apr 2, 3:09 AM EDTRiver Flood WarningILNShelby55 hr
Apr 2, 5:15 AM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren44 min
Apr 2, 5:31 AM EDTSevere Thunderstorm WarningILNHamilton30 min
Apr 2, 5:54 AM EDTSpecial Weather StatementILNGreene, Warren36 min
Apr 2, 6:03 AM EDTSpecial Weather StatementILNClermont, Hamilton27 min
Apr 2, 6:23 AM EDTSpecial Weather StatementILNClark, Greene, Madison37 min
Apr 2, 6:48 AM EDTSpecial Weather StatementILNFranklin, Madison, Pickaway42 min
Apr 2, 6:49 AM EDTAreal Flood AdvisoryILNAuglaize, Darke, Hardin, Logan, Mercer, Shelby5 hr
Apr 2, 7:02 AM EDTAreal Flood AdvisoryILNChampaign, Clark, Delaware, Franklin, Madison, Union5 hr
Apr 2, 7:20 AM EDTSpecial Weather StatementILNFairfield, Licking, Pickaway40 min
Apr 2, 7:57 AM EDTRiver Flood WarningILNLicking23 hr
Apr 2, 8:00 AM EDTSpecial Weather StatementILNBrown45 min
Apr 2, 8:19 AM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland, Pike41 min
Apr 2, 8:28 AM EDTRiver Flood AdvisoryILNDelaware, Franklin7 hr
Apr 2, 9:34 AM EDTSpecial Weather StatementILNAdams, Pike, Scioto41 min
Apr 2, 9:58 AM EDTRiver Flood WarningILNClark19 hr
Apr 2, 10:06 AM EDTRiver Flood WarningILNFranklin12 hr
Apr 2, 10:27 AM EDTRiver Flood WarningILNMiami52 hr
Apr 2, 10:27 AM EDTRiver Flood WarningILNMiami, Montgomery50 hr
Apr 2, 10:27 AM EDTRiver Flood WarningILNHamilton25 hr
Apr 2, 10:37 AM EDTRiver Flood WarningILNPickaway4 days
Apr 2, 10:37 AM EDTRiver Flood WarningILNFranklin, Pickaway13 hr
Apr 2, 10:37 AM EDTRiver Flood WarningILNPike, Scioto4 days
Apr 2, 1:00 PM EDTRiver Flood WarningILNLicking18 hr
Apr 2, 1:00 PM EDTRiver Flood WarningILNLicking23 hr
Apr 2, 5:36 PM EDTAreal Flood AdvisoryILNAuglaize, Darke, Hardin, Logan, Mercer, Shelby3 hr
Apr 2, 5:41 PM EDTSevere Thunderstorm WarningILNButler, Hamilton49 min
Apr 2, 5:53 PM EDTAreal Flood AdvisoryILNHamilton6 hr
Apr 2, 5:54 PM EDTSevere Thunderstorm WarningILNDarke, Miami, Preble, Shelby15 min
Apr 2, 6:03 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Greene, Montgomery, Warren42 min
Apr 2, 6:19 PM EDTAreal Flood AdvisoryILNButler, Hamilton, Warren3 hr
Apr 2, 6:38 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Highland, Warren24 min
Apr 2, 6:41 PM EDTSpecial Weather StatementILNClinton, Fayette, Greene, Warren34 min
Apr 2, 6:54 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Franklin, Greene, Madison, Pickaway51 min
Apr 2, 7:06 PM EDTSevere Thunderstorm WarningILNBrown, Clermont39 min
Apr 2, 7:07 PM EDTSpecial Weather StatementILNFairfield, Licking23 min
Apr 2, 7:12 PM EDTTornado WarningILNBrown33 min
Apr 2, 7:19 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Franklin, Greene, Madison, Pickaway15 hr
Apr 2, 7:25 PM EDTTornado WarningILNBrown, Highland7 min
Apr 2, 7:27 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking, Pickaway48 min
Apr 2, 7:34 PM EDTAreal Flood AdvisoryILNBrown, Clermont3 hr
Apr 2, 7:36 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Pike, Scioto69 min
Apr 2, 7:41 PM EDTTornado WarningILNAdams, Brown34 min
Apr 2, 7:48 PM EDTSpecial Weather StatementILNHighland27 min
Apr 2, 7:52 PM EDTRiver Flood WarningILNFairfield, Licking38 hr
Apr 2, 7:54 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking36 min
Apr 2, 7:59 PM EDTTornado WarningILNFairfield, Hocking31 min
Apr 2, 9:44 AM EDTSevere Thunderstorm WarningILNLewis21 min
Apr 2, 6:05 PM EDTTornado Warning Tornado observedILNOwen25 min
Apr 2, 6:15 PM EDTTornado WarningILNBoone, Campbell, Kenton16 min
Apr 2, 6:26 PM EDTSevere Thunderstorm WarningILNGrant, Owen, Pendleton49 min
Apr 2, 6:44 PM EDTSpecial Weather StatementILNOwen31 min
Apr 2, 6:59 PM EDTAreal Flood AdvisoryILNGrant, Owen, Pendleton3 hr
Apr 1, 11:38 PM EDTSpecial Weather StatementILNWayne37 min
Apr 2, 4:39 AM EDTSevere Thunderstorm WarningILNFayette, Franklin, Union51 min
Apr 2, 5:16 AM EDTSpecial Weather StatementILNDearborn, Ripley29 min
Apr 2, 7:12 AM EDTAreal Flood AdvisoryILNFayette, Franklin, Union, Wayne3 hr
Apr 2, 10:27 AM EDTRiver Flood WarningILNFayette, Franklin13 hr
Apr 2, 5:14 PM EDTTornado Warning Tornado observedILNDearborn, Ohio, Ripley, Switzerland46 min
Apr 2, 5:47 PM EDTSpecial Weather StatementILNWayne28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2024Severe Thunderstorm Warnings in Indiana, 2024Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.